Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 63, NWS Louisville, KY

April 21, 2002Fayette County, Jessamine County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 21, 2002, 8:32 PM EDT for Fayette County, Jessamine County, Kentucky. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2002, 8:32 PM EDT (00:32 UTC)
Expired
Apr 21, 2002, 9:10 PM EDT
In force
38 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Fayette County, KY, Jessamine County, KY

The radar

The Jackson,KY radar (KJKL), 118 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 8:50 PM EDTThunderstorm Wind 60 ECountywide, KY
Apr 21, 8:50 PM EDTThunderstorm Wind 60 ENicholasville, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 6:30 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 424 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
433 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
424 m²/s²
0-3 km storm-relative helicity
516 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 220032
SVRSDF
KYC067-113-220110-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
832 PM EDT SUN APR 21 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN EAST CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF LEXINGTON
  JESSAMINE COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 910 PM EDT

* AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTH OF KEENE TO 7
  MILES WEST OF WILMORE...OR FROM 13 MILES WEST OF LEXINGTON TO 22
  MILES SOUTHWEST OF LEXINGTON...MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WILMORE...NICHOLASVILLE AROUND 840 PM EDT
  LEXINGTON AROUND 845 PM EDT
  SPEARS AROUND 850 PM EDT

DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS LINE OF
STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS 
HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. IN 
ADDITION HAIL TO THE SIZE OF DIMES IS POSSIBLE WITH THIS LINE OF 
SEVERE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY

LAT...LON 3813 8463 3785 8472 3775 8459 3790 8436
          3820 8439

$$

SMALLCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:20 PM EDT, 5 hours 12 minutes earlier.

Area forecast discussion, Apr 21, 3:20 PM EDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EDT SUN APR 21 2002 2002

VERY SHARP WARM FNT WAS MEANDERING ACRS SRN INDIANA/NRN KY AT MID
AFTN WITH TEMPS JUST SOUTH OF FNT IN THE LOWER 80S...WITH MID 40S
JUST NORTH OF FNT. S/W TOPPING FLAT H5 RDG IN CNTRL OH VLY...WILL
HELP IGNITE FURTHER TSTMS IN CNTRL KY LATE AFTN/EVNG.  SO FAR ...
TSTMS HAVE BEEN SLGHTLY ELEVATED EITHER NORTH OF FNT OR NORTH OF
OUTFLOW BNDRYS AND HAVE NOT TAPPED INTO EXTREME POTENTIAL ENERGY
TO THE SOUTH. THAT MAY CHG THE NEXT FEW HOURS AS STORMS BUILD S AND
BECOME ROOTED AT THE SFC. MEANWHILE... CDFNT TO SWEEP ACRS OUR FCST
AREA THIS EVNG...WITH BAND OF TSTMS MOVG.

COOL/RATHER MOIST/CYCLONIC FLOW THEN TO SETTLE OVR RGN LATE TNGT &
MONDAY...WITH A DECENT AMOUNT OF LOW CLDS.

GREATER ANTICYCLONIC FLOW LATE MON NITE/TUE SHUD LEAD TO IMPROVING
SKY CONDS. COLD MON NITE...WITH TEMPS BOTTOMING OUT BETWEEN 35 AND
40 DEGREES.

THINK BEST RETURNING WAA TUE NITE WILL REMAIN W AND SOUTHWEST OF OUR
FA...SO NO MENTION OF PCPN THEN.  HAVE THEN KEPT CONTINUITY WITH CHC
SHWRS/TSTMS WRN FA ON WEDNESDAY...WITH APRCHG CDFNT.

NO BIG QUIBBLE WITH GUIDE TEMPS...AS ALL ARE CLUSTERED ARND EACH
OTHER.

.SDF...NONE.
STUREY

In the hours before

Local storm report, Apr 21, 7:09 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
709 PM EDT SUN APR 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0613 PM    HUNTINGBURG               IN   .75 INCH HAIL
04/21/02   DUBOIS                         NEAR THE AIRPORT. REPORTED
                                          BY AMATEUR RADIO OPERATOR.

0622 PM    FERDINAND                 IN   .75 INCH HAIL
04/21/02   DUBOIS                         REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0640 PM    ECKERTY                   IN   1.75 INCH HAIL
04/21/02   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT.

0700 PM    RAMSEY                    IN   1.75 INCH HAIL
04/21/02   HARRISON                       REPORTED BY LAW
                                          ENFORCEMENT.

MRC
Local storm report, Apr 21, 7:39 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
739 PM EDT SUN APR 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0613 PM    HUNTINGBURG               IN   .75 INCH HAIL
04/21/02   DUBOIS                         NEAR THE AIRPORT. REPORTED
                                          BY AMATEUR RADIO OPERATOR.

0622 PM    FERDINAND                 IN   .75 INCH HAIL
04/21/02   DUBOIS                         REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0640 PM    ECKERTY                   IN   1.75 INCH HAIL
04/21/02   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT.

0700 PM    RAMSEY                    IN   1.75 INCH HAIL
04/21/02   HARRISON                       REPORTED BY LAW
                                          ENFORCEMENT.

0725 PM    OKOLONA                   KY   WIND DAMAGE
04/21/02   JEFFERSON                      WIRES DOWN ALONG PRESTON
                                          HIGHWAY. REPORTED BY LAW
                                          ENFORCEMENT.

MRC
Local storm report, Apr 21, 7:47 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
747 PM EDT SUN APR 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    SCOTTSBURG                IN   FLASH FLOODS
04/21/02   SCOTT                          MANY ROADS FLOODED.
                                          FLOODING IS ONGOING AT THIS
                                          TIME. LAW ENFORCEMENT.

0730 PM    MADISON                   IN   FLASH FLOODS
04/21/02   JEFFERSON                      MANY ROADS FLOODED.
                                          FLOODING IS ONGOING AT THIS
                                          TIME. LAW ENFORCEMENT.

MRC
Local storm report, Apr 21, 8:07 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
807 PM EDT SUN APR 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    SCOTTSBURG                IN   FLASH FLOODS
04/21/02   SCOTT                          MANY ROADS FLOODED.
                                          FLOODING IS ONGOING AT THIS
                                          TIME. LAW ENFORCEMENT.

0730 PM    MADISON                   IN   FLASH FLOODS
04/21/02   JEFFERSON                      MANY ROADS FLOODED.
                                          FLOODING IS ONGOING AT THIS
                                          TIME. LAW ENFORCEMENT.

0755 PM    UNION STAR                KY   WIND DAMAGE
04/21/02   BRECKINRIDGE                   POWER LINES DOWN. REPORTED
                                          BY LAW ENFORCEMENT.

MRC
Local storm report, Apr 21, 8:25 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
825 PM EDT SUN APR 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    2 N CRANDALL              IN   FLASH FLOODS
04/21/02   HARRISON                       THE EASTBOUND LAND OF
                                          STATE ROAD 64 WAS COVERED
                                          WITH WATER. LAW
                                          ENFORCEMENT.

MRC
Local storm report, Apr 21, 8:31 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
831 PM EDT SUN APR 21 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    2 N CRANDALL              IN   FLASH FLOODS
04/21/02   HARRISON                       THE EASTBOUND LAND OF
                                          STATE ROAD 64 WAS COVERED
                                          WITH WATER. LAW
                                          ENFORCEMENT.

0825 PM    MCBRAYER                  KY   70  MPH TSTM WIND GUST
04/21/02   ANDERSON                       REPORTED BY FORMER NWS
                                          EMPLOYEE

TAN

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 8:08 PM EDTSevere Thunderstorm WarningLMKMeade22 min
Apr 21, 8:23 PM EDTSevere Thunderstorm WarningLMKAnderson, Mercer, Woodford37 min
Apr 21, 8:39 PM EDTSevere Thunderstorm WarningLMKGrayson21 min
Apr 21, 8:41 PM EDTSevere Thunderstorm WarningLMKHardin34 min
Apr 21, 8:56 PM EDTSevere Thunderstorm WarningLMKClark, Madison34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.